Alert archive / Massachusetts / Frost Advisories in 2020
Frost Advisory 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at Sep 18, 2020, 3:14 AM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It took effect at Sep 19, 2020, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2020, 3:14 AM EDT (07:14 UTC)
- In effect from
- Sep 19, 2020, 12:00 AM EDT
- Expired
- Sep 19, 2020, 7:29 AM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 121 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS71 KBOX 180714 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 314 AM EDT Fri Sep 18 2020 MAZ002-003-008>011-181515- /O.NEW.KBOX.FR.Y.0004.200919T0400Z-200919T1200Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 314 AM EDT Fri Sep 18 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Western Franklin MA, Eastern Franklin MA, Western Hampshire MA, Western Hampden MA, Eastern Hampshire MA and Eastern Hampden MA Counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
5 follow-up statements
564 WWUS71 KBOX 181508 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1108 AM EDT Fri Sep 18 2020 MAZ002-003-008>011-182315- /O.CON.KBOX.FR.Y.0004.200919T0400Z-200919T1200Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 1108 AM EDT Fri Sep 18 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Hampshire, Hampden and Franklin Counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
693 WWUS71 KBOX 182038 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 438 PM EDT Fri Sep 18 2020 MAZ002-003-008>011-190445- /O.CON.KBOX.FR.Y.0004.200919T0400Z-200919T1200Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 438 PM EDT Fri Sep 18 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Hampshire, Hampden and Franklin Counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
233 WWUS71 KBOX 190242 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1042 PM EDT Fri Sep 18 2020 MAZ002-003-008>011-191045- /O.CON.KBOX.FR.Y.0004.200919T0400Z-200919T1200Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 1042 PM EDT Fri Sep 18 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Hampshire, Hampden and Franklin Counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
814 WWUS71 KBOX 190749 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 349 AM EDT Sat Sep 19 2020 MAZ002-003-008>011-191200- /O.CON.KBOX.FR.Y.0004.000000T0000Z-200919T1200Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 349 AM EDT Sat Sep 19 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Hampshire, Hampden and Franklin Counties. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/box
150 WWUS71 KBOX 191129 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 729 AM EDT Sat Sep 19 2020 MAZ002-003-008>011-191230- /O.CAN.KBOX.FR.Y.0004.000000T0000Z-200919T1200Z/ Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Including the cities of Charlemont, Greenfield, Orange, Chesterfield, Blandford, Amherst, Northampton, and Springfield 729 AM EDT Sat Sep 19 2020 ...FROST ADVISORY IS CANCELLED... Temperatures were beginning to rise, so we have allowed the frost advisory to expire across western Massachusetts. $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Sep 18, 1:43 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 18, 1:43 AM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
143 AM EDT Fri Sep 18 2020
.SYNOPSIS...
A cold front crosses southern New England tonight, perhaps
triggering some light showers for some locations. The
possibility of steadier light rainfall is most likely confined
towards portions of the Cape and islands. The main story will
be unseasonably cool conditions into early next week, along
with the track of Hurricane Teddy. At this time, odds favor
Teddy passing far enough east of our region to limit potential
impacts to just some minor coastal flooding/minor beach erosion
and high surf. Dry weather with moderating temperatures are
expected by the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
140 AM Update...
Forecast is on track with a band of rain from the leading edge
of Sally's circulation moving towards the Islands. The cold
front has cleared the South Coast. Most areas away from the
South Coast will remain dry. But locations along the South
Coast, the Cape and the Islands will likely see a period of rain
thanks to mid to low level convergence and frontogenesis. Winds
will also pick up towards daybreak.
PREVIOUS DISCUSSION...
1040 PM Update...
Forecast remains on track so main change was to slightly lower
the PoPs overnight. Areas most likely to receive rain remains
along the S Coast and the Cape & Islands especially between 2 to
8 AM. While radar is showing some reflectivity return up to Long
Island, the rain has yet to reach the ground. So it will take a
bit of time to saturate the lower atmosphere. Furthermore, the
main circulation of TC Sally's remnants is still way south near
the VA/NC border. This means that the more substantial rain will
not phase with the cold front (currently draped roughly parallel
to the MA Pike/I-90 corridor) until it clears the S Coast.
Overall, not expecting much rain except for perhaps between a
tenth and a quarter of an inch of rain towards ACK. Even then,
that is rather generous. Also, couldn't rule out some sprinkles
overnight along the cold front. But because it is so moisture
starved, many locations will remain dry.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Much colder air starts to move in behind this departing cold
front Friday into Friday night. Expecting noticeably lower, much
below normal, temperatures. In fact, or record minimum high
temperature for Friday could be challenged. See the climate
section below for more details.
Gusty N to NNE winds develop Friday morning, as our region will
be in between a high pressure over SE Canada, as well as the
remnants of Sally passing by well offshore. Clearing will
arrive from NW to SE Friday afternoon, leading to mainly clear
skies Friday night.
Most of the showers should be offshore by late morning Friday.
Can see a scenario, as previously mentioned, for some lingering
drizzle across portions of SE MA into the afternoon due to
ocean-enhancement.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Unseasonably cool weather continues through early next week
with a chance for frost over the weekend in the interior
* Gusty NE winds continue through the weekend bringing high surf
and the chance for some minor coastal flooding/beach erosion
* Likely that we have little to no precipitation through next
week. There remains a low probability that Hurricane Teddy
could track far enough west to bring some rain around
Mon/Tue.
Details...
Saturday and Sunday...
A beautiful (if cool) weekend is on tap for southern New
England thanks to an upper trough and sprawling surface high
pressure centered over southeast Canada. The main story with
this setup will be the abnormally cold temperatures the likes of
which we would typically see in October. Guidance has gotten
even cooler recently in the mid levels as persistent NE flow
brings 850 mb temps down to -2C or -3C. This will allow for
highs to top out in the 50s and low 60s, or 10-15 degrees below
normal. The nights will be quite cold, especially in our
typically coldest interior locations where the clear skies and
lighter winds will allow for lows to radiate into the 30s.
Saturday night looks like the coldest night of the forecast when
interior potions of MA may drop to near freezing. As such, some
may wake up to frost on Sunday morning.
The one fly in the ointment for the dry, sunny weekend would be
around southeast MA where flow off the ocean may bring in some
ocean effect clouds and drizzle on Sunday. Another issue will be
gusty northeast winds persisting as the pressure gradient
tightens between the high over Canada and lower pressure to our
south. Gustiest winds will be offshore and along the southeast
coast, especially the Cape and islands. Besides making it feel
colder than it already does, these persistent winds will keep
seas rough with high surf and a greater risk of rip currents.
Given the rough seas and high astronomical tides going into
early next week this could lead to some minor beach
erosion/coastal flooding (also depending on the track of Teddy).
Monday through mid week...
Odds remain favorable that we stay dry through the rest of the
week. High pressure remains squarely over New England to start
the week as the upper trough swings through, eventually
interacting with what is currently Hurricane Teddy. While the
odds that Hurricane Teddy is pulled north into the trough soon
enough to significantly impact southern New England remains low,
those odds have only decreased a bit since yesterday. EPS
member low locations which were yesterday clustered over Maine
have nearly all shifted further east over Nova Scotia. Majority
of the global guidance indicates that the precip will remain to
our east, but cannot rule out a shift west at this time range.
Even so, the wind field may extend far enough west to bring us
some gusty winds and rough seas. Beyond Tuesday rising heights
and the return of high pressure keep things dry with moderating
temperatures into mid week.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight: Moderate confidence.
Winds turning from W to N at 5 to 15 kt for interior terminals
by Fri 02Z and coastal terminals by Fri 06Z. VFR conditions
deteriorating to MVFR with localized IFR by 06Z. There is also
the chance for a few brief showers, with perhaps a few hours of
steady light rain across the Cape/Islands after 06z
Friday: Moderate confidence.
Slow and gradual improvement from MVFR to VFR from NW to
SE with interior terminals between 15Z and 21Z. Meanwhile, some
IFR cigs across Cape/Islands Fri morning will be slower to
improve, with at least MVFR cigs lingering into late afternoon.
N winds at 5 to 15 kt for interior terminals and NNE winds at
15 to 20 kts with gusts up to 30 kt for coastal terminals,
especially after 18Z.
Friday Night: High confidence VFR. Gusty N to NNE winds
continue.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Saturday Night through Tuesday/...
Saturday: VFR. Windy with local gusts up to 30 kt.
Saturday Night: VFR. Breezy.
Sunday: VFR. Windy with local gusts up to 30 kt.
Sunday Night: VFR. Windy with gusts up to 35 kt.
Monday through Monday Night: Mainly VFR, with local MVFR
possible. Windy with gusts up to 35 kt.
Tuesday: Mainly VFR, with local MVFR possible. Windy with areas
of gusts up to 30 kt. Slight chance SHRA.
&&
.MARINE...
Still looking like gusty N to NNE winds develop Friday morning
as colder air moves over the waters behind a cold front. At this
point thinking gusts peak out about 30 kt, but there is
potential for some higher gusts depending upon how fast the
colder air arrives. Continued the Gale Watch for the waters
around the Cape and islands. Elsewhere, Small Craft Advisories
remain posted for most waters. Rough seas will also develop by
Friday afternoon, especially across the outer coastal waters,
and continue through Friday night.
Outlook /Saturday Night through Tuesday/...
Saturday through Saturday Night: Moderate risk for Small Craft
Advisory winds with gusts up to 30 kt. Areas of rough seas.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft. Slight chance of rain
showers.
Sunday Night through Monday: Low risk for gale force winds with
gusts up to 35 kt. Rough seas up to 12 ft. Slight chance of
rain showers.
Monday Night: Low risk for gale force winds with gusts up to 35
kt. Rough seas up to 13 ft. Slight chance of rain showers.
Tuesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 13 ft. Chance of rain
showers.
&&
.CLIMATE...
Daily record low maximum temperatures could be challenged on
Friday, Sep 18.
BOS 58F (1938)
BDL 56F (1954)
ORH 54F (1990)
PVD 59F (1938)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from this afternoon through Saturday afternoon for
ANZ232-254-255.
Small Craft Advisory until 8 PM EDT Saturday for ANZ231-
233>235-237-256.
Small Craft Advisory from 9 AM this morning to 7 PM EDT this
evening for ANZ230-236.
Small Craft Advisory until 8 PM EDT Saturday for ANZ250-251.
&&
SYNOPSIS...Belk/BW
NEAR TERM...WTB/Belk/Chai
SHORT TERM...Belk
LONG TERM...BW
AVIATION...WTB/Belk/BW
MARINE...Belk/BW
CLIMATE...Hazardous weather outlook, Sep 17, 4:22 PM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 PM EDT Thu Sep 17 2020 CTZ002>004-MAZ002>006-008>014-017-018-020-021-026-RIZ001>007-182030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA- Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 422 PM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-015-016-019-022>024-RIZ008-182030- Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- 422 PM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-231-233>237-250-251-256-182030- Boston Harbor-Cape Cod Bay-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 PM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232-254-255-182030- Nantucket Sound- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 422 PM EDT Thu Sep 17 2020 ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 3:11 AM EDT | Gale Warning | BOX | 37 hr | |
| Sep 18, 3:12 AM EDT | High Surf Advisory | BOX | Barnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth | 17 hr |
Nearby
Frost Advisories in Massachusetts, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.